Get access

On a Conjecture on a Laplacian Matrix with Distinct Integral Spectrum

Authors


  • Dedicated in memory of Michael Neumann, 1946–2011.

  • Research supported in part by NSA Grant No. 06G-232 and by the Stuart and Joan Sidney Professorship funds.

Abstract

In a paper Fallat et al. (J Graph Theory 50 (2005), 162–174) consider the question of the existence of simple graphs inline image on n vertices whose Laplacian matrix inline image has an integral spectrum consisting of simple eigenvalues only in the range inline image, 0 always being, automatically, one of the eigenvalues. They completely characterize the case when n is one of the eigenvalues, but for the case when n is not, they conjecture that there are no such graphs. In that paper it is shown that, indeed, there are no such graphs for inline image. In this paper we show that the conjecture is true for inline image We actually consider the nonexistence of graphs whose Laplacians are realized by more general spectra inline image, with inline image, inline image, inline image, inline image, and inline image, subject to certain trace conditions. We show that, indeed, for sufficiently large n such graphs do not exist. Our methods are both graph theoretical and algebraic. In certain cases we refine the Cauchy interlacing theorem. Finally, rather than work with Laplacians which have nonpositive off-Diagonal entries, we transform the problems to the realizability of spectra of nonnegative matrices which we term anti-Laplacians.

Get access to the full text of this article

Ancillary